Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 14, 2017, 4:54 PM EDT for 7 counties in New York; 4 counties in New Jersey. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2017, 4:54 PM EDT (20:54 UTC)
- Expired
- May 14, 2017, 5:36 PM EDT
- In force
- 42 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:04 PM EDT | MARINE TSTM WIND 40 | Bayonne, NJ | |
| May 14, 5:15 PM EDT | MARINE TSTM WIND 45 | Nyc/Jfk Airport, NY | |
| May 14, 5:17 PM EDT | TSTM WND GST 59 | Sands Point, NY | |
| May 14, 5:17 PM EDT | MARINE TSTM WIND 57 | Sands Point, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS51 KOKX 142054
SVROKX
NJC003-013-017-039-NYC005-047-059-061-081-085-119-142145-
/O.NEW.KOKX.SV.W.0005.170514T2054Z-170514T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
454 PM EDT SUN MAY 14 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Hudson County in northeastern New Jersey...
Eastern Union County in northeastern New Jersey...
Southeastern Bergen County in northeastern New Jersey...
Southern Essex County in northeastern New Jersey...
Southern Westchester County in southeastern New York...
Queens County in southeastern New York...
Richmond County in southeastern New York...
Bronx County in southeastern New York...
New York County in southeastern New York...
Kings County in southeastern New York...
Nassau County in southeastern New York...
* Until 545 PM EDT
* At 454 PM EDT, severe thunderstorms were located along a line
extending from Riverdale to Union City to near Union, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
New Rochelle and East Tremont around 500 PM EDT.
Flatbush and Flushing around 505 PM EDT.
Jamaica and Great Neck around 510 PM EDT.
Coney Island and Garden City around 515 PM EDT.
Valley Stream and Long Beach around 520 PM EDT.
Levittown and Freeport around 525 PM EDT.
Massapequa around 530 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4073 7437 4078 7414 4076 7409 4082 7402
4080 7399 4099 7387 4091 7374 4085 7376
4088 7371 4087 7367 4072 7343 4061 7342
4058 7377 4054 7393 4057 7394 4056 7401
4060 7404 4052 7414
TIME...MOT...LOC 2054Z 314DEG 39KT 4090 7388 4077 7400 4073 7424
HAIL...<.75IN
WIND...60MPH
$$
NV1 follow-up statement
601
WWUS51 KOKX 142136
SVSOKX
Severe Weather Statement
National Weather Service New York NY
536 PM EDT SUN MAY 14 2017
NJC003-013-017-039-NYC005-047-059-061-081-085-119-142143-
/O.CAN.KOKX.SV.W.0005.000000T0000Z-170514T2145Z/
Hudson NJ-Union NJ-Bergen NJ-Essex NJ-Westchester NY-Queens NY-
Richmond NY-Bronx NY-New York NY-Kings NY-Nassau NY-
536 PM EDT SUN MAY 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR HUDSON...EASTERN UNION...
SOUTHEASTERN BERGEN...SOUTHERN ESSEX...SOUTHERN WESTCHESTER...
QUEENS...RICHMOND...BRONX...NEW YORK...KINGS AND NASSAU COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled. Widespread wind
damage has been reported across Passaic...Union and Bergen Counties.
LAT...LON 4073 7437 4078 7414 4076 7409 4082 7402
4080 7399 4099 7387 4091 7374 4085 7376
4088 7371 4087 7367 4072 7343 4061 7342
4058 7377 4054 7393 4057 7394 4056 7401
4060 7404 4052 7414
TIME...MOT...LOC 2132Z 314DEG 39KT 4061 7348 4048 7360 4044 7384
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:09 PM EDT, 45 minutes earlier.
Area forecast discussion, May 14, 4:09 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
409 PM EDT Sun May 14 2017
.SYNOPSIS...
Deepening low pressure track slowly northeast off the New
England coast through Monday. High pressure builds into the
area Monday night into Tuesday and will be followed followed by
a warm front passage Tuesday night into Wednesday. A cold front
then moves through Thursday night into Friday morning, followed
by a return to high pressure.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Shearing upper low moving across area late this afternoon/early
this evening combined with marginal instability will result in
scattered showers and/or a possible thunderstorm. The
environment is conducive for low-topped convection with gusty
winds and small hail. Severe weather though is unlikely.
Much of the activity ends early this evening with perhaps some
showers lingering across far eastern LI and southeast CT due to
the offshore low wrapping under the upper low and remaining off
the New England coast.
Most locations will be partly cloudy overnight, with the
exception of the aforementioned eastern areas due to the close
proximity to offshore low.
Lows tonight will be near seasonable, ranging from the mid 40s
to lower 50s.
Gusty NW winds up to 25 mph develop overnight on the backside
of the deepening offshore low.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Highly amplified upper flow across the Lower 48 will allow for
a slow eastward transition of the closed low off the New England
coast, while ridging builds in from the mid section of the
country.
The main weather concern for Monday will be a strong NW flow on
the backside of the offshore low with gusts up to 40 mph,
strongest near the coast. In addition, there will be plenty of
instability clouds across the region due to steepening low-level
lapse rates. Showers though are unlikely due to a developing
mid level subsident inversion with heights building aloft.
Skies clear and winds diminish Monday night as surface high
pressure builds in from the west,
Temperatures Monday and Monday night will be at or just below
seasonable levels.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure along with deep layered ridging is expected to move
into the region on Tuesday. Dry weather expected, and with building
heights aloft, highs will climb above normals. A warm front then
moves through Tuesday night into Wednesday morning. However, no
precipitation is expected with this front.
A much warmer period sets up for Wednesday and Thursday afternoons.
Both days may have 850mb temperatures in the 15-17C range, leading
to mid-upper 80s for highs for parts of the city, NE NJ and Lower
Hudson valley, ranging down to around 70 along the south-facing
coasts of eastern Long Island and SE CT. Reaching 90 degrees is not
out of the question on Thursday in the NYC/NJ metro, with record
highs possible. Expect some afternoon showers and thunderstorms
north and west of NYC Wednesday afternoon with diurnal heating. A
better chance of isolated/scattered showers/TSTMs Thursday afternoon
and evening is expected as a pre-frontal trough develops out ahead
of a cold front.
A cold front then passes through late Thursday night into Friday
morning with high pressure building in behind it. Will go with a dry
forecast with the frontal passage.
The weekend appears to be dry with highs around normal, but
primarily in the 70s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VMC this afternoon as deepening low pressure tracks southeast
of Cape Cod. An upper level disturbance will pass over the
region late this afternoon into the evening resulting in showers
and isolated/scattered LOW TOP TSTMs (below FL200).
Briefly reduced VSBY of 3-5SM in showers. Some of the showers
will reach "HEAVY" intensity levels and may affect approaches.-
CELL MOTION 300/35KT. Some small hail will accompany the
heaviest showers/TS. Most likely time for activity in the NY
Metro is currently 21-22Z.
TS is not included in the TAF due to the low likelihood of a TS
actually hitting a specific terminal. Probability for TS is
20-30% at any terminal. Expect amendments as convection
evolves.
W-NW SFC winds the rest of the afternoon into the evening.
Strong NW Winds on Monday with 30-35KT Gust through the day.
.OUTLOOK FOR 18Z Monday THROUGH THURSDAY...
.MON AFTN...VFR. NW SFC Winds G to 35 KT.
.TUE and WED...VFR.
.THU...VFR. Isolated/Scattered afternoon thunderstorms.
.FRI...VFR.
&&
.MARINE...
Marginal NW gales are forecast to develop on the ocean waters
late tonight and continue through the day Monday. Elsewhere,
expect SCA conditions, but gales are still possible. Thus a
gale warning has been posted for the ocean waters with a gale
watch across the Harbor, Sound, and bays. Winds and seas subside
Monday night as high pressure builds in from the west.
Tranquil conditions continue are expected on Tuesday as the high
pressure ridge shifts through the waters. A return SW flow follows
on Wednesday with the high pressure center out to sea, and
conditions should remain below advisory criteria. There is a low
chance that some marginal SCA conditions develop Thursday into
Thursday night with the passage of a cold front.
&&
.HYDROLOGY...
Hydrologic impacts are not expected through Friday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Monday morning through Monday afternoon for
ANZ330-335-338-340-345.
Small Craft Advisory from midnight tonight to 6 AM EDT Monday
for ANZ330-335-338-340-345.
Gale Warning from midnight tonight to 6 PM EDT Monday for
ANZ350-353-355.
&&
SYNOPSIS...BC/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...BC
AVIATION...Tongue
MARINE...BC/DW
HYDROLOGY...BC/DWHazardous weather outlook, May 14, 3:44 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service New York NY 344 PM EDT Sun May 14 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 344 PM EDT Sun May 14 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-151945- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 344 PM EDT Sun May 14 2017 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-151945- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 344 PM EDT Sun May 14 2017 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, May 14, 4:28 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service New York NY
428 PM EDT SUN MAY 14 2017
CTZ005-006-009-NJZ104-NYZ068>071-142115-
Northern Fairfield-Southern Fairfield-Northern New Haven-Eastern
Bergen-Putnam-Rockland-Southern Westchester-Northern Westchester-
428 PM EDT SUN MAY 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...
NORTHWESTERN NEW HAVEN...WESTCHESTER...PUTNAM AND ROCKLAND
COUNTIES...
At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Gaylordsville to near Peekskill to
Suffern. Movement was southeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
These storms will be near...
Danbury and Tarrytown around 440 PM EDT.
Dobbs Ferry and Newtown around 445 PM EDT.
White Plains and Greenwich around 450 PM EDT.
New Rochelle and Naugatuck around 455 PM EDT.
Rye and Monroe around 500 PM EDT.
Shelton and Trumbull around 505 PM EDT.
Stratford and Orange around 515 PM EDT.
LAT...LON 4150 7344 4151 7339 4147 7332 4147 7331
4149 7333 4151 7316 4156 7317 4161 7304
4159 7294 4156 7295 4155 7280 4111 7326
4100 7361 4099 7363 4099 7362 4087 7376
4114 7412 4151 7371 4153 7353 4167 7352
TIME...MOT...LOC 2027Z 313DEG 38KT 4165 7347 4123 7392 4111 7411
NVLocal storm report, May 14, 4:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
449 PM EDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG CLIFTON 40.86N 74.16W
05/14/2017 PASSAIC NJ CO-OP OBSERVER
TREE DOWN ON RUSSELL STREET
&&
CJBLocal storm report, May 14, 4:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
450 PM EDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG CLIFTON 40.86N 74.16W
05/14/2017 PASSAIC NJ CO-OP OBSERVER
TREE ON A HOUSE ON RUSSELL STREET
&&
CJBLocal storm report, May 14, 4:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
451 PM EDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG CLIFTON 40.86N 74.16W
05/14/2017 PASSAIC NJ CO-OP OBSERVER
TREE ON A HOUSE ON IVY DRIVE
&&
CORRECTED REMARKS
CJBThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:22 AM EDT | Small Craft Advisory | OKX | 27 hr | |
| May 14, 6:03 AM EDT | Gale Warning | OKX | 6 hr | |
| May 14, 3:27 PM EDT | Gale Watch | OKX | 7 hr | |
| May 14, 3:27 PM EDT | Gale Warning | OKX | 27 hr | |
| May 14, 4:28 PM EDT | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 47 min |
| May 14, 4:57 PM EDT | Special Marine Warning | OKX | 2 hr | |
| May 14, 5:02 PM EDT | Special Marine Warning | OKX | 58 min | |
| May 14, 5:27 PM EDT | Special Weather Statement | OKX | Nassau | 33 min |
| May 14, 5:41 PM EDT | Special Weather Statement | OKX | Suffolk | 49 min |
| May 14, 5:43 PM EDT | Special Marine Warning | OKX | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in New Jersey, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.